Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 250, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 14, 2011, 3:53 PM EDT for Bamberg County, Orangeburg County, South Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2011, 3:53 PM EDT (19:53 UTC)
- Expired
- Aug 14, 2011, 4:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Bamberg County, SC, Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 79 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:10 PM EDT | TSTM WND DMG | 4 W Ehrhardt, SC | EMERGENCY DISPATCH REPORTS TREES DOWN ON KEARSE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 2:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6472 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
358
WUUS52 KCAE 141953
SVRCAE
SCC009-075-142045-
/O.NEW.KCAE.SV.W.0250.110814T1953Z-110814T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT SUN AUG 14 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 445 PM EDT
* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR BRANCHVILLE...OR 12 MILES
EAST OF BAMBERG...AND MOVING EAST AT 30 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE HOLLY HILL...
BRANCHVILLE AND BOWMAN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3306 8113 3338 8090 3343 8034 3345 8028
3344 8027 3345 8024 3344 8022 3330 8025
3326 8030 3327 8035 3325 8036 3325 8043
3328 8049 3333 8051 3313 8087 3307 8089
3306 8092 3310 8094 3306 8101
TIME...MOT...LOC 1954Z 277DEG 25KT 3326 8081
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:21 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 14, 2:21 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 221 PM EDT SUN AUG 14 2011 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL REMAIN OVER THE EASTERN HALF OF THE COUNTRY THIS WEEK. AN COLD FRONT WILL CROSS THE AREA TONIGHT INTO EARLY MONDAY. HIGH PRESSURE WILL BUILD OVER THE AREA MONDAY THROUGH WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... UPPER TROUGH OVER THE EASTERN PART OF THE COUNTRY. SHORT WAVE OVER TN IS FORECAST TO CROSS THE AREA LATE THIS AFTERNOON INTO TONIGHT. LOW CLOUDS ARE THINNING AND THE ATMOSPHERE IS BECOMING MORE UNSTABLE. MODELS INDICATE MODERATE TO STRONG INSTABILITY. PRECIPITABLE WATER AROUND 2 INCHES AND MID LEVEL WINDS 30-35 KNOTS WITH MID LEVEL COOLING. EXPECT NUMEROUS STORMS TO DEVELOP AND CROSS THE AREA THIS AFTERNOON AND EVENING. SEVERE STORMS POSSIBLE INTO THE EVENING. DAMAGING WIND AND HAIL ALONG WITH HEAVY RAIN WILL BE THE MAIN THREATS. AFTERNOON HIGHS IN THE UPPER 80S TO LOWER 90. LOWS TONIGHT IN THE UPPER 60S TO LOWER 70S. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... AN UPPER LEVEL TROUGH WILL PASS OVER THE FORECAST AREA ON MONDAY...ALTHOUGH PLENTY OF MID LEVEL DRY AIR WILL ALREADY HAVE MOVED INTO THE AREA. PRECIPITABLE WATER VALUES WILL BE DOWN AROUND AN INCH...INSTABILITY WILL BE WEAK AND SIGNIFICANT LIFT ASSOCIATED WITH THE SHORTWAVE LIKELY WILL BE EAST OF THE FORECAST AREA. THEREFORE WILL GO WITH A DRY FORECAST ON MONDAY. DRIER AIR WILL CONTINUE TO WORK INTO THE AREA MONDAY NIGHT INTO TUESDAY WITH NORTHWESTERLY UPPER FLOW CONTINUING OVER THE CAROLINAS BENEATH THE EAST COAST UPPER TROUGH. DRY WEATHER IS FORECAST THROUGH WEDNESDAY AND THERE WILL BE SOME TEMPORARY RELIEF FROM THIS HOT SUMMER AS HUMIDITY VALUES WILL BE MUCH LOWER AND HEAT INDICES LIKELY WILL NOT BE MUCH HIGHER THAN THE TEMPERATURES. TEMPERATURES DURING THIS PERIOD WILL BE NEAR NORMAL AND LOW TEMPERATURES WILL FALL INTO THE 60S. && .LONG TERM /THURSDAY THROUGH SUNDAY/... THE EXTENDED PERIOD FEATURES A TRANSITION FROM SHORTWAVE RIDGING MID WEEK TO AN EAST COAST TROUGH THROUGH THE WEEKEND AS SHORTWAVE ENERGY TRACKS ACROSS THE OHIO VALLEY THURSDAY...BREAKING DOWN THE UPPER RIDGE. A WEAK FRONT WILL APPROACH THE FORECAST AREA BY FRIDAY BUT LIKELY WILL STALL AND/OR DISSOLVE. THE FRONT REMAINS WELL TO THE WEST ON THURSDAY AND INSTABILITY IS NOT GREAT...SO WILL KEEP ISOLATED CHANCES OF SHOWERS ON THURSDAY. THE BEST CHANCES FOR RAIN LOOK TO BE ON FRIDAY AND SATURDAY WHERE ATMOSPHERIC MOISTURE IS BEST WITH PRECIPITABLE WATER VALUES BETWEEN 1.75 AND 2 INCHES POOL ALONG THE FRONTAL BOUNDARY. WILL CONTINUE CHANCE POPS ACROSS THE AREA DURING THIS TIME. TEMPERATURES DURING THE PERIOD WILL BE NEAR TO SLIGHTLY ABOVE NORMAL ON THURSDAY...WITH SLIGHTLY COOLER TEMPERATURES EXPECTED FOR FRIDAY INTO SATURDAY WITH MORE CLOUDS AND RAIN CHANCES...FOLLOWED BY DRIER AIR WORKING IN ON SUNDAY WHICH WILL ALLOW FOR MORE SUNSHINE AND TEMPERATURES BACK INTO THE LOWER TO MID 90S. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... MVFR CIGS LIFTING AND SCATTERING OUT EARLY THIS AFTERNOON. EXPECT VFR CONDITIONS FOR MOST OF THE AFTERNOON. HIGH CONFIDENCE THAT CONVECTION WILL DEVELOP BY 20Z AND LINGER INTO THE EVENING.... DUE FOR NOW WILL KEEP VCTS AND CB REMARKS. WILL UPDATE WHEN TIMING CAN BE BETTER ESTIMATED AT EACH TAF SITE. LATE TONIGHT INTO MONDAY MORNING ARE EXPECTED TO BE GENERALLY VFR BUT PATCHY MVFR VSBYS ARE POSSIBLE IN FOG NEAR SUNRISE MONDAY. EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE IN EARLY MORNING FOG THROUGH THURSDAY. CHANCE OF CONVECTION THURSDAY AS ANOTHER SYSTEM APPROACHES FROM THE WEST. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...LM NEAR TERM...LM SHORT TERM...HC LONG TERM...HC AVIATION...LM
Hazardous weather outlook, Aug 14, 2:45 PM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 245 PM EDT SUN AUG 14 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-151845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 245 PM EDT SUN AUG 14 2011 ...SEVERE THUNDERSTORM WATCH 780 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 14, 2:45 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT SUN AUG 14 2011
SCZ027-030-141945-
AIKEN-LEXINGTON-
245 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND AIKEN
COUNTIES THROUGH 345 PM EDT...
AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES SOUTH OF LEESVILLE...MOVING EAST AT 20
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BATESBURG AND LEESVILLE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA TO DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3378 8160 3387 8158 3393 8155 3394 8154
3391 8112 3366 8117
TIME...MOT...LOC 1845Z 286DEG 15KT 3383 8147
SMITHSpecial weather statement, Aug 14, 3:13 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
313 PM EDT SUN AUG 14 2011
GAZ065-077-SCZ030-035-142015-
AIKEN-BARNWELL-BURKE-RICHMOND-
313 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE...
AIKEN AND BARNWELL COUNTIES THROUGH 415 PM EDT...
AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES WEST OF JACKSON SOUTH CAROLINA NEAR
THE CSRA...MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JACKSON...NEW ELLENTON AND SAVANNAH RIVER SITE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3320 8195 3338 8196 3347 8143 3313 8144
3315 8155 3309 8161
TIME...MOT...LOC 1913Z 268DEG 53KT 3329 8182
SMITHSpecial weather statement, Aug 14, 3:28 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT SUN AUG 14 2011
SCZ030-142030-
AIKEN-
328 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN COUNTY THROUGH
430 PM EDT...
AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES NORTH OF AIKEN...MOVING EAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AIKEN AND RURAL AREAS ACROSS NORTHERN AIKEN COUNTY...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3368 8182 3373 8176 3376 8143 3373 8142
3372 8139 3356 8139 3353 8183 3368 8183
TIME...MOT...LOC 1927Z 256DEG 20KT 3363 8170
SMITHSpecial weather statement, Aug 14, 3:52 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
352 PM EDT SUN AUG 14 2011
SCZ036-041-142030-
BAMBERG-ORANGEBURG-
352 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND
ORANGEBURG COUNTIES THROUGH 430 PM EDT...
AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BRANCHVILLE TO 26
MILES SOUTHWEST OF EHRHARDT...MOVING SOUTHEAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BOWMAN...BRANCHVILLE AND HOLLY HILL...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3313 8121 3348 8079 3332 8025 3330 8025
3326 8031 3327 8035 3325 8036 3325 8043
3328 8049 3333 8051 3313 8088 3309 8088
3306 8090 3310 8094 3302 8108
TIME...MOT...LOC 1952Z 311DEG 17KT 3326 8077 3286 8136
SMITHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:01 PM EDT | Special Weather Statement | CAE | Fairfield, Lancaster | 59 min |
| Aug 13, 9:03 PM EDT | Special Weather Statement | CAE | Kershaw, Richland | 57 min |
| Aug 13, 10:02 PM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lee, Richland | 58 min |
| Aug 14, 2:45 PM EDT | Special Weather Statement | CAE | Lexington | 60 min |
| Aug 14, 3:13 PM EDT | Special Weather Statement | CAE | Barnwell | 62 min |
| Aug 14, 3:28 PM EDT | Special Weather Statement | CAE | Aiken | 62 min |
| Aug 14, 3:47 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 43 min |
| Aug 14, 3:52 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 38 min |
| Aug 14, 4:02 PM EDT | Special Weather Statement | CAE | Calhoun, Sumter | 58 min |
| Aug 14, 4:05 PM EDT | Special Weather Statement | CAE | McCormick | 40 min |
| Aug 14, 4:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 50 min |
| Aug 14, 4:32 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Clarendon, Lee, Orangeburg, Richland and 1 more | 58 min |
| Aug 14, 4:52 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 53 min |
| Aug 14, 5:05 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield | 40 min |
| Aug 14, 5:48 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 42 min |
| Aug 14, 6:25 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lee, Richland, Sumter | 65 min |
| Aug 14, 6:30 PM EDT | Special Weather Statement | CAE | Bamberg, Barnwell | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.